Is It Safe to Mix Motrin and Robitussin

Is it safe to mix Motrin and Robitussin?

Facts and Myths

The answer is Yes! I am going to tell you why. Let’s start with some facts. First of all, there are no known cases of anyone dying from a combination of these two drugs.

That means they have never caused any deaths!

Second of all, the FDA has approved both drugs for their intended use. They do not approve them for combining because they don’t think it will ever happen. There are many reasons why this might be true but let me give you just one reason:

There are other medications that contain the same active ingredients (drugs) as Motrin and Robitussin. These other medications are usually prescribed for different purposes than those for which they were originally designed. For example, there is a drug called Advil that contains ibuprofen and naproxen. When combined with each other, these two drugs can increase your risk of stomach bleeding if taken within 4 hours after surgery.

So what does this mean?

It means that you probably already have these drugs in your medicine cabinet. No, you are not a drug addict. Even if you have taken them within the last day or two, it does not make you an addict. These drugs are available over-the-counter (OTC) for good reason. When used as directed, they can help with aches, headaches and other minor pains caused by the common cold or the flu.

When Motrin and Robitussin are taken separately, they are safe for use. Let’s look at each of these drugs and some facts about them.

Motrin (Ibuprofen)

Motrin is a non-steroidal anti-inflammatory drug (NSAID). It blocks the creation of prostaglandins, chemicals that cause pain and swelling in response to injury or disease. Common conditions that result in prostaglandin release include:

Inflammatory bowel disease (IBD)

Gastritis (stomach inflammation)

Arthritis (joint inflammation)

Motrin is a fast-acting drug. It can begin working as quickly as 30 minutes after taking it. The maximum relief will be achieved in 1 to 3 hours. You can take up to 3200mg per day.

Motrin may be used to relieve the following symptoms:

Pain

Fever

Muscle Aches

Headaches

Neck and Back Pain

Tylenol (Acetaminophen)

Tylenol is another non-prescription drug that also contains acetaminophen. Acetaminophen is the drug found in many OTC cold and flu remedies. It can also be found in combination with other drugs such as codeine and hydrocodone.

Acetaminophen is not an anti-inflammatory like ibuprofen. It works differently than Motrin. Acetaminophen blocks the sending of certain pain signals to your brain. It works on a different part of your body than Motrin does.

This is why they may be combined safely.

When taken as directed, acetaminophen is relatively safe for most people. Taking more than the recommended dose can be very dangerous. It can cause liver damage and even death.

Acetaminophen can be used to treat:

Pain

Fever

Headache

Muscle Aches

Sore Throat

Runny Nose

Blocked Tear Ducts (Epiphora) in Children

Take any of these drugs?

There are some important facts that you should know about them.

Common Drugs:

Tylenol (Acetaminophen) – WARNING: Can Be Deadly If Taken in Large Quantities.

Motrin (Ibuprofen) – WARNING: May Irritate the Stomach. Should Not Be Used With Antacid Products.

These drugs are well-known for their effectiveness and safety. However, you should still be aware that large quantities of either one can be fatal or cause serious damage to your body.

Acetaminophen is found in many OTC cold and flu products. It is important to not exceed the recommended dose. The use of these drugs with alcohol and some other drugs should be avoided. Also, you should be aware that acetaminophen may interfere with some prescription drugs, so check with your physician before using any additional medications.

Ibuprofen has been linked to asthma symptoms becoming worse and may interfere with the prevention of kidney stones. Be sure to let your physician know if you are taking this medicine before having any medical tests.

The regular use of either ibuprofen or acetaminophen may have serious health consequences. If taken during pregnancy, the fetus may be at risk for developing the disorder called neonatal abstinence syndrome. This is when the baby becomes dependent on the drug, even though it has not been directly administered to them.

Sources & references used in this article:

Alternating antipyretics: antipyretic efficacy of acetaminophen versus acetaminophen alternated with ibuprofen in children by LC Kramer, PA Richards, AM Thompson… – Clinical …, 2008 – journals.sagepub.com

Use of over-the-counter medications during pregnancy by MM Werler, AA Mitchell, S Hernandez-Diaz… – American journal of …, 2005 – Elsevier

Harmful interactions: Mixing alcohol with medicines by National Institute on Alcohol Abuse, Alcoholism (US) – 2007 – books.google.com

Nonprescription product therapeutics by WS Pray – 2006 – books.google.com

When Patients Ask for Antibiotics, Arm Them With Handouts by D Lucas, JA VanFossan – Clinician Reviews, 2014 – mdedge-files-live.s3.us-east-2 …

Breastfeeding and over-the-counter medications by FJ Nice, JL Snyder… – Journal of Human …, 2000 – journals.sagepub.com

A dose-response study of the efficacy and safety of ipratropium bromide nasal spray in the treatment of the common cold by L Diamond, RJ Dockhorn, J Grossman… – Journal of allergy and …, 1995 – Elsevier